Alert archive / California / Winter Storm Watches in 2012

Winter Storm Watch 7, NWS Reno, NV

March 29, 20127 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this winter storm watch at Mar 29, 2012, 4:14 AM PDT for 7 counties in California; Douglas County, Washoe County, Nevada. It took effect at Mar 31, 2012, 6:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 29, 2012, 4:14 AM PDT (11:14 UTC)
In effect from
Mar 31, 2012, 6:00 AM PDT
Expired
Mar 30, 2012, 3:01 PM PDT
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 80 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2012-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2012-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WWUS45 KREV 291114
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
414 AM PDT THU MAR 29 2012

...HEAVY SNOWFALL AND STRONG WINDS POSSIBLE IN THE NORTHERN
SIERRA AND FOR PORTIONS OF NORTHEAST CALIFORNIA FRIDAY NIGHT
THROUGH SATURDAY NIGHT...

.STRONG LOW PRESSURE OVER THE NORTH PACIFIC WILL MOVE INTO THE
WEST COAST SATURDAY. THIS WILL DRIVE A COLD FRONT THROUGH THE
REGION ON SATURDAY...WITH HEAVY SNOWFALL POSSIBLE FOR THE LAKE
TAHOE REGION NORTH INTO WESTERN LASSEN COUNTY. AHEAD OF THE COLD
FRONT...STRONG GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED.


CAZ071-072-NVZ002-292300-
/O.NEW.KREV.WS.A.0007.120331T1200Z-120401T1200Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...
SOUTH LAKE TAHOE...TRUCKEE...INCLINE VILLAGE
414 AM PDT THU MAR 29 2012

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
LATE SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT. 


* TIMING: WIDESPREAD SNOW AND LOWER ELEVATION RAIN IS EXPECTED TO
  DEVELOP LATE FRIDAY AND EARLY SATURDAY MORNING FROM LAKE TAHOE
  NORTH INTO PLUMAS AND LASSEN COUNTIES.

* SNOW ACCUMULATIONS: ONE TO TWO FEET OF SNOW IS POSSIBLE ABOVE
  7000 FEET NEAR THE SIERRA CREST WITH UP TO A FOOT OF SNOW DOWN
  TO 5500 FEET. SEVERAL INCHES OF SNOW IS POSSIBLE DOWN TO THE LOWER
  VALLEY FLOORS OF PLUMAS AND LASSEN COUNTIES.

* WINDS: 20 TO 40 MPH WITH GUSTS UP TO 60 MPH FRIDAY NIGHT...WITH
  WINDS DECREASING WITH PRECIPITATION BY SATURDAY AFTERNOON.

* SNOW LEVELS: FOR FRIDAY NIGHT...6000 FEET OVER LASSEN AND PLUMAS
  COUNTIES WITH 7500 TO AS HIGH AS 8000 FEET POSSIBLE FOR THE LAKE
  TAHOE AREA. SNOW LEVELS WILL FALL TO ALL VALLEY FLOORS ON
  SATURDAY.

* IMPACTS: STRONG GUSTY WINDS COULD CAUSE DRIVING DIFFICULTY
  FRIDAY NIGHT AND SATURDAY. VERY LOW VISIBILITIES WILL BE
  POSSIBLE WITH WIND AND PERIODS OF HEAVIER SNOW ON SATURDAY.
  WIDESPREAD CHAIN RESTRICTIONS ARE LIKELY SATURDAY WITH LONG
  TRAVEL DELAYS POSSIBLE OVER MAJOR PASSES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.  

&&

$$


HTTP://WEATHER.GOV/RENO
5 follow-up statements
092 
WWUS45 KREV 291657
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
957 AM PDT THU MAR 29 2012

...SNOW AND STRONG WINDS POSSIBLE IN THE NORTHERN SIERRA...

.STRONG LOW PRESSURE OVER THE NORTH PACIFIC WILL MOVE INTO THE
WEST COAST SATURDAY. THIS WILL DRIVE A COLD FRONT THROUGH THE
REGION ON SATURDAY...WITH PERIODS OF HEAVY SNOW POSSIBLE FOR THE
NORTHERN SIERRA. AHEAD OF THE COLD FRONT...STRONG AND GUSTY SOUTH
TO SOUTHWEST WINDS CAN BE EXPECTED.

CAZ071-072-NVZ002-300100-
/O.CON.KREV.WS.A.0007.120331T1200Z-120401T1200Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...
SOUTH LAKE TAHOE...TRUCKEE...INCLINE VILLAGE
957 AM PDT THU MAR 29 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH LATE SATURDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH LATE SATURDAY NIGHT. 

* TIMING: WIDESPREAD SNOW AND LOWER ELEVATION RAIN IS EXPECTED TO
  DEVELOP EARLY SATURDAY MORNING IN THE NORTHERN SIERRA.

* SNOW ACCUMULATIONS: A FOOT OR MORE OF SNOW IS POSSIBLE ABOVE
  7000 FEET WITH SEVERAL INCHES DOWN TO 5500 FEET.

* WINDS: 20 TO 40 MPH WITH GUSTS UP TO 60 MPH FRIDAY NIGHT INTO
  SATURDAY MORNING...WITH WINDS DECREASING BY LATE SATURDAY
  AFTERNOON.

* SNOW LEVELS: 7000 TO 8000 FEET LATE FRIDAY NIGHT LOWERING DOWN
  TO 6000 FEET DURING THE DAY SATURDAY.

* IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW
  MAY CAUSE NEAR ZERO VISIBILITY OVER SIERRA PASSES. WIDESPREAD
  CHAIN RESTRICTIONS ARE LIKELY SATURDAY ALONG WITH TRAVEL DELAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$


HTTP://WEATHER.GOV/RENO
594 
WWUS45 KREV 292149
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
249 PM PDT THU MAR 29 2012

...SNOW AND STRONG WINDS POSSIBLE IN THE NORTHERN SIERRA...

.STRONG LOW PRESSURE OVER THE NORTH PACIFIC WILL MOVE INTO THE
WEST COAST SATURDAY. THIS WILL DRIVE A COLD FRONT THROUGH THE
REGION ON SATURDAY...WITH PERIODS OF HEAVY SNOW POSSIBLE FOR THE
NORTHERN SIERRA. AHEAD OF THE COLD FRONT...STRONG AND GUSTY SOUTH
TO SOUTHWEST WINDS CAN BE EXPECTED.

CAZ072-NVZ002-300600-
/O.EXT.KREV.WS.A.0007.120331T1800Z-120401T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
249 PM PDT THU MAR 29 2012

...WINTER STORM WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

THE WINTER STORM WATCH IS NOW IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT. 

* TIMING: SNOW AND RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY
  MORNING WITH A PERIOD OF HEAVY RAIN AND SNOW SATURDAY AFTERNOON.

* SNOW ACCUMULATIONS: A FOOT OR MORE OF SNOW IS POSSIBLE ABOVE 
  7000 FEET WITH SEVERAL INCHES DOWN TO LAKE LEVEL.

* WINDS: 20 TO 35 MPH WITH GUSTS UP TO 55 MPH FRIDAY NIGHT INTO
  SATURDAY MORNING. SIERRA RIDGE GUSTS MAY EXCEED 100 MPH.

* SNOW LEVELS: 7000 TO 8000 FEET LATE FRIDAY NIGHT LOWERING DOWN 
  TO LAKE LEVEL DURING THE DAY SATURDAY.

* IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW
  MAY CAUSE NEAR ZERO VISIBILITY OVER SIERRA PASSES. CHAIN
  RESTRICTIONS ARE LIKELY SATURDAY ALONG WITH TRAVEL DELAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$

CAZ071-300600-
/O.CON.KREV.WS.A.0007.120331T1200Z-120401T1200Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE
249 PM PDT THU MAR 29 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH LATE SATURDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH LATE SATURDAY NIGHT. 

* TIMING: SNOW AND RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY
  MORNING WITH A PERIOD OF HEAVY RAIN AND SNOW MIDDAY SATURDAY.

* SNOW ACCUMULATIONS: UP TO A FOOT OF SNOW IS POSSIBLE ABOVE 6000
  FEET WEST OF HIGHWAY 395 WITH UP TO A FEW INCHES DOWN TO 5500
  FEET.

* WINDS: 20 TO 35 MPH WITH GUSTS UP TO 55 MPH FRIDAY NIGHT INTO
  SATURDAY MORNING. GUSTS TO 70 MPH ARE POSSIBLE ALONG HIGHWAY 395
  FROM THE NEVADA STATE LINE TO SUSANVILLE.

* SNOW LEVELS: 7000 TO 8000 FEET LATE FRIDAY NIGHT LOWERING 
  DOWN TO 5000 FEET DURING THE DAY SATURDAY. 

* IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW
  MAY CAUSE SIGNIFICANTLY REDUCED VISIBILITY, ESPECIALLY THROUGH
  MOUNTAIN PASSES. CHAIN RESTRICTIONS ARE LIKELY SATURDAY ALONG
  WITH TRAVEL DELAYS FOR HIGHWAYS 36...44 AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$

HTTP://WEATHER.GOV/RENO
303 
WWUS45 KREV 300414
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
914 PM PDT THU MAR 29 2012

...SNOW AND STRONG WINDS POSSIBLE IN THE NORTHERN SIERRA...

.STRONG LOW PRESSURE OVER THE NORTH PACIFIC WILL MOVE INTO THE
WEST COAST SATURDAY. THIS WILL DRIVE A COLD FRONT THROUGH THE
REGION ON SATURDAY...WITH PERIODS OF HEAVY SNOW POSSIBLE FOR THE
NORTHERN SIERRA. AHEAD OF THE COLD FRONT...STRONG AND GUSTY SOUTH
TO SOUTHWEST WINDS CAN BE EXPECTED.

CAZ071-310000-
/O.CON.KREV.WS.A.0007.120331T1200Z-120401T1200Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE
914 PM PDT THU MAR 29 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH LATE SATURDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH LATE SATURDAY NIGHT. 

* TIMING: SNOW AND RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY 
  MORNING WITH A PERIOD OF HEAVY RAIN AND SNOW MIDDAY SATURDAY.

* SNOW ACCUMULATIONS: UP TO A FOOT OF SNOW IS POSSIBLE ABOVE
  6000 FEET WEST OF HIGHWAY 395 WITH UP TO A FEW INCHES DOWN 
  TO 5500 FEET. 

* WINDS: 20 TO 35 MPH WITH GUSTS UP TO 55 MPH FRIDAY NIGHT INTO 
  SATURDAY MORNING. GUSTS TO 70 MPH ARE POSSIBLE ALONG HIGHWAY 
  395 FROM THE NEVADA STATE LINE TO SUSANVILLE. 

* SNOW LEVELS: 7000 TO 8000 FEET LATE FRIDAY NIGHT LOWERING 
  DOWN TO 5000 FEET DURING THE DAY SATURDAY.

* IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY 
  SNOW MAY CAUSE SIGNIFICANTLY REDUCED VISIBILITY... ESPECIALLY 
  THROUGH MOUNTAIN PASSES. CHAIN RESTRICTIONS ARE LIKELY 
  SATURDAY ALONG WITH TRAVEL DELAYS FOR HIGHWAYS 36...44 AND 
  49. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$

CAZ072-NVZ002-310000-
/O.CON.KREV.WS.A.0007.120331T1800Z-120401T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
914 PM PDT THU MAR 29 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT. 

* TIMING: SNOW AND RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY 
  MORNING WITH A PERIOD OF HEAVY RAIN AND SNOW SATURDAY 
  AFTERNOON.

* SNOW ACCUMULATIONS: A FOOT OR MORE OF SNOW IS POSSIBLE ABOVE 
  7000 FEET WITH SEVERAL INCHES DOWN TO LAKE LEVEL.

* WINDS: 20 TO 35 MPH WITH GUSTS UP TO 55 MPH FRIDAY NIGHT INTO 
  SATURDAY MORNING. SIERRA RIDGE GUSTS MAY EXCEED 100 MPH.

* SNOW LEVELS: 7000 TO 8000 FEET LATE FRIDAY NIGHT LOWERING 
  DOWN TO LAKE LEVEL DURING THE DAY SATURDAY. 

* IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY 
  SNOW MAY CAUSE NEAR ZERO VISIBILITY OVER SIERRA PASSES. CHAIN 
  RESTRICTIONS ARE LIKELY SATURDAY ALONG WITH TRAVEL DELAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$


HTTP://WEATHER.GOV/RENO
839 
WWUS45 KREV 301113
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
413 AM PDT FRI MAR 30 2012

...SNOW AND STRONG WINDS POSSIBLE IN THE NORTHERN SIERRA...

.STRONG LOW PRESSURE OVER THE NORTH PACIFIC WILL MOVE INTO THE
WEST COAST SATURDAY. THIS WILL DRIVE A COLD FRONT THROUGH THE
REGION ON SATURDAY...WITH PERIODS OF HEAVY SNOW POSSIBLE FOR THE
NORTHERN SIERRA. AHEAD OF THE COLD FRONT...STRONG AND GUSTY SOUTH
TO SOUTHWEST WINDS CAN BE EXPECTED.

CAZ071-310000-
/O.EXT.KREV.WS.A.0007.120331T1300Z-120401T1200Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE
413 AM PDT FRI MAR 30 2012

...WINTER STORM WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

THE WINTER STORM WATCH IS NOW IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT. 

* TIMING: SNOW AND RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY
  MORNING WITH PERIODS OF MODERATE TO HEAVY RAIN AND SNOW
  CONTINUING INTO SATURDAY EVENING.

* SNOW ACCUMULATIONS: UP TO A FOOT OF SNOW IS POSSIBLE ABOVE 6000
  FEET WEST OF HIGHWAY 395 WITH UP TO A FEW INCHES DOWN TO VALLEY
  FLOORS WEST OF HIGHWAY 395.

* WINDS: 20 TO 35 MPH WITH GUSTS UP TO 60 MPH LATE TONIGHT INTO
  SATURDAY MORNING. GUSTS TO 70 MPH ARE POSSIBLE ALONG HIGHWAY 395
  FROM THE NEVADA STATE LINE TO SUSANVILLE.

* SNOW LEVELS: 6500 TO 7000 FEET LATE TONIGHT...LOWERING TO AROUND
  6000 FEET SATURDAY MORNING...AND THEN TO NEAR ALL VALLEY FLOORS
  BY EARLY SATURDAY EVENING.

* IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW
  MAY CAUSE SIGNIFICANTLY REDUCED VISIBILITY...ESPECIALLY THROUGH
  MOUNTAIN PASSES. CHAIN RESTRICTIONS ARE LIKELY BY SATURDAY
  AFTERNOON AND EVENING FOR HIGHWAYS 36...44 AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$

CAZ072-NVZ002-310000-
/O.CON.KREV.WS.A.0007.120331T1800Z-120401T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
413 AM PDT FRI MAR 30 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT. 

* TIMING: SNOW AND RAIN IS EXPECTED TO DEVELOP EARLY SATURDAY 
  MORNING WITH A PERIOD OF HEAVY RAIN AND SNOW SATURDAY 
  AFTERNOON.

* SNOW ACCUMULATIONS: A FOOT OR MORE OF SNOW IS POSSIBLE ABOVE 
  7000 FEET WITH SEVERAL INCHES DOWN TO LAKE LEVEL.

* WINDS: 20 TO 35 MPH WITH GUSTS UP TO 55 MPH TONIGHT INTO
  SATURDAY MORNING. SIERRA RIDGE GUSTS MAY EXCEED 100 MPH.

* SNOW LEVELS: 7500 TO 8500 FEET LATE TONIGHT LOWERING DOWN TO
  LAKE LEVEL DURING THE DAY SATURDAY.

* IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY SNOW
  MAY CAUSE NEAR ZERO VISIBILITY OVER SIERRA PASSES. CHAIN
  RESTRICTIONS ARE LIKELY SATURDAY AFTERNOON AND SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY
CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR
THE LATEST FORECASTS AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO.

&&

$$

HTTP://WEATHER.GOV/RENO
313 
WWUS45 KREV 302201
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
301 PM PDT FRI MAR 30 2012

...SNOW AND STRONG WINDS POSSIBLE IN THE NORTHERN SIERRA...

.STRONG LOW PRESSURE OVER THE NORTH PACIFIC WILL MOVE INTO THE
WEST COAST SATURDAY. THIS WILL DRIVE A COLD FRONT THROUGH THE
REGION ON SATURDAY...WITH PERIODS OF HEAVY SNOW POSSIBLE FOR THE
NORTHERN SIERRA. AHEAD OF THE COLD FRONT...STRONG AND GUSTY SOUTH
TO SOUTHWEST WINDS CAN BE EXPECTED.

CAZ071-310615-
/O.UPG.KREV.WS.A.0007.120331T1300Z-120401T1200Z/
/O.NEW.KREV.WW.Y.0013.120331T2100Z-120401T1200Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE
301 PM PDT FRI MAR 30 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 5 AM
PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER WEATHER
ADVISORY FOR SNOW AND GUSTY WINDS...WHICH IS IN EFFECT FROM 2 PM
SATURDAY TO 5 AM PDT SUNDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* TIMING: SNOW AND RAIN WILL DEVELOP EARLY SATURDAY MORNING WITH
  PERIODS OF MODERATE TO HEAVY RAIN AND SNOW CONTINUING INTO
  SATURDAY EVENING.

* SNOW ACCUMULATIONS: 6 TO 12 INCHES ABOVE 5000 FEET WEST OF
  HIGHWAY 395 WITH UP TO 2 INCHES DOWN TO VALLEY FLOORS EAST OF
  HIGHWAY 395.

* WINDS: 20 TO 35 MPH WITH GUSTS UP TO 60 MPH LATE TONIGHT INTO
  SATURDAY MORNING. GUSTS TO 70 MPH ARE POSSIBLE ALONG HIGHWAY 395
  FROM THE NEVADA STATE LINE TO SUSANVILLE.

* SNOW LEVELS: 6500 FEET LOWERING TO THE VALLEY FLOORS BY
  SATURDAY EVENING.

* IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY
  SNOW MAY CAUSE SIGNIFICANTLY REDUCED VISIBILITY...ESPECIALLY
  THROUGH MOUNTAIN PASSES. CHAIN RESTRICTIONS ARE LIKELY BY
  SATURDAY AFTERNOON AND EVENING FOR HIGHWAYS 36...44 AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS
WILL BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST
DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN
AND USE CAUTION.  CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN
TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

CAZ072-NVZ002-310615-
/O.UPG.KREV.WS.A.0007.120331T1800Z-120401T1200Z/
/O.NEW.KREV.WW.Y.0013.120331T2100Z-120401T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
301 PM PDT FRI MAR 30 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 5 AM
PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER WEATHER
ADVISORY FOR SNOW AND GUSTY WINDS...WHICH IS IN EFFECT FROM 2 PM
SATURDAY TO 5 AM PDT SUNDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* TIMING: SNOW AND RAIN WILL DEVELOP ALONG THE SIERRA CREST
  SATURDAY MORNING WITH A PERIOD OF HEAVY RAIN AND SNOW ACROSS THE
  TAHOE BASIN SATURDAY AFTERNOON.

* SNOW ACCUMULATIONS: 10 TO 18 INCHES ABOVE 7000 FEET WITH UP TO 6
  INCHES AT LAKE LEVEL SATURDAY EVENING. HIGHEST AMOUNTS WILL
  OCCUR ALONG AND WEST OF HIGHWAY 89.

* WINDS: 25 TO 35 MPH WITH GUSTS UP TO 60 MPH TONIGHT INTO
  SATURDAY MORNING. SIERRA RIDGE GUSTS WILL EXCEED 100 MPH.

* SNOW LEVELS: 7500 TO 8500 FEET LATE TONIGHT LOWERING TO LAKE
  LEVEL DURING THE DAY SATURDAY.

* IMPACTS: STRONG GUSTY WINDS COMBINED WITH PERIODS OF HEAVY
  SNOW MAY CAUSE NEAR ZERO VISIBILITY OVER SIERRA PASSES. CHAIN
  RESTRICTIONS ARE LIKELY SATURDAY AFTERNOON AND SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS
WILL BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST
DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN
AND USE CAUTION.  CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN
TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Mar 29, 3:19 AM PDT, 55 minutes earlier.

Area forecast discussion, Mar 29, 3:19 AM PDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
319 AM PDT THU MAR 29 2012

.SHORT TERM...
RAISED POP (ESPECIALLY IN THE SIERRA) SATURDAY NIGHT AND HOISTED
WIND/WINTER WATCHES FOR EASTERN CALIFORNIA AND FAR WESTERN NEVADA
FOR LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT.

THE PATTERN THROUGH FRIDAY WILL FEATURE A FLAT UPPER RIDGE OVER
THE REGION WITH A MODEST PACIFIC MOISTURE TAP AIMED AT FAR
NORTHWEST CALIFORNIA AND SOUTHWEST OREGON. THE FAR NORTHERN AND
NORTHWESTERN CWA WILL BE ON THE EDGE OF THE FEED WITH SOME LIGHT
WARM AIR ADVECTION PRECIPITATION POSSIBLE THROUGH FRIDAY. FURTHER
SOUTH, A SOLID WARM UP WILL BEGIN TODAY WITH TEMPS MAXIMIZING ON
FRIDAY AT 8-15 DEGREES ABOVE AVERAGE AS THE RIDGE PUMPS UP A BIT
MORE AS ENERGY OVER THE EASTERN PACIFIC BUCKLES THE FLOW.

NOW LET'S MOVE ON TO THE MAIN DISCUSSION POINT IN THE SHORT TERM
THAT IS THE STRONG SYSTEM FOR SATURDAY. THERE WILL BE SNOWFALL,
SNOW LEVEL, AND WIND ISSUES WITH THE SYSTEM BUT LET'S START WITH
THE WIND POTENTIAL FOR LATE FRIDAY NIGHT AND SATURDAY. THE 00Z GEFS
ANOMALIES FOR SURFACE PRESSURES AND 700 MB WINDS ARE RANGING AROUND
3 TO 3.5 STANDARD DEVIATIONS FOR EARLY SATURDAY MORNING. MODEL SURFACE
PRESSURES BOTTOM OUT AROUND 985 MB OFF THE FAR NORTHWEST CALIFORNIA
COAST AS A 135-150 KT JET SLAMS INTO THE NORTHERN CALIFORNIA COAST
SATURDAY MORNING. AS THE LOW DEVELOPS, VALLEY WINDS ARE LIKELY TO
BACK TO SOUTHERLY LATE FRIDAY NIGHT. THIS WILL PUT NORTH TO SOUTH
FACING VALLEYS OF FAR WESTERN NEVADA AND EASTERN CALIFORNIA IN
THE BEST POSITION TO GET STRONG WINDS AHEAD OF THE COLD FRONT DUE
IN AROUND MIDDAY SATURDAY.

AS WINDS ALOFT BACK TO A MORE SOUTHERLY DIRECTION, THIS DOES NOT
LOOK LIKE A MAJOR DOWNSLOPE SITUATION AS WINDS NEED TO BE MORE
PERPENDICULAR TO THE SIERRA TO GET EFFICIENT DOWNSLOPING. HOWEVER,
THE GRADIENT OVER THE REGION LOOKS TO BE QUITE STOUT SO SUSTAINED
WINDS COULD GET QUITE STRONG LATE FRIDAY NIGHT AND SATURDAY
MORNING. IN FACT, THE CURRENT PROGS LOOK SIMILAR TO A HIGH WIND
EVENT BACK IN NOVEMBER, 2009.

WITH ALL THIS IN MIND, WE HAVE HOISTED A HIGH WIND WATCH FOR MONO
COUNTY UP THROUGH FAR WESTERN NEVADA AND THE SURPRISE VALLEY OF
EASTERN MODOC COUNTY. STRONG WINDS ARE ALSO QUITE POSSIBLE OVER
EASTERN LASSEN COUNTY AND INTO THE TAHOE BASIN (ESPECIALLY SOUTH
LAKE TAHOE WHERE WINDS CAN EFFICIENTLY FUNNEL OUT OF THE SOUTH).
HOWEVER, WITH HEAVY SNOWFALL POSSIBLE WITH THE COLD FRONT, WE HAVE
DECIDED TO ROLL WINDS AND SNOW INTO A WINTER STORM WATCH FOR THE
NORTHERN SIERRA AND UP INTO LASSEN COUNTY.

TURNING TO SNOWFALL POTENTIAL, WINDS ARE PROGGED TO GO MORE
SOUTHERLY THAN WESTERLY FOR THE NORTHERN SIERRA AHEAD OF THE COLD
FRONT. THIS IS MOST FAVORABLE FOR PLUMAS COUNTY TO GET STRONG
OROGRAPHIC ENHANCEMENT. MODELS SEEM TO HINT AT THIS AS THEY
DEVELOP A COLD POCKET IN THE 700 MB TEMPS FRIDAY NIGHT (INDICATIVE
OF COOLING DUE TO STRONG LIFT) TO THE NORTH OF LAKE TAHOE. THIS
STRONG FORCING COULD HOLD DOWN SNOW LEVELS MORE THAN ONE WOULD
OTHERWISE EXPECT, ESPECIALLY FROM THE TAHOE CREST UP INTO PLUMAS
AND WESTERN LASSEN COUNTIES. EITHER WAY, THE HIGHER ELEVATIONS OF
THE NORTHERN SIERRA COULD SEE A PERIOD OF MODERATE TO HEAVY
PRECIPITATION WITH THE COLD FRONT AND EVEN AFTER AS A SECONDARY
WAVE MOVES THROUGH SATURDAY EVENING WITH BETTER WESTERLY
OROGRAPHIC FLOW.

OUTSIDE OF THE SIERRA, CURRENT PROGS POINT TO AT LEAST SOME PRECIP
FOR A MAJORITY OF THE CWA AS THE FRONT LOOKS QUITE STRONG ENOUGH
TO HOLD PRECIP TOGETHER AS IT MOVES INTO THE GREAT BASIN. THEREFORE,
I HAVE UPPED POPS SOME FOR MANY BASIN AREAS ESPECIALLY BY SATURDAY
NIGHT. SNYDER

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
FEW CHANGES MADE WITH AN OVERALL BREAK IN SYSTEMS FOR MOST OF THE
PERIOD. MODELS IN GOOD AGREEMENT WITH A LITTLE MORE RIDGING FOR THE
SIERRA AND WESTERN NEVADA EARLY NEXT WEEK BEFORE THE NEXT LOW
ARRIVES. MAIN CHANGE WAS TO DRY OUT ALL AREAS SUNDAY AND SUNDAY
NIGHT. SATURDAY'S SYSTEM WILL BE DEPARTING RAPIDLY WITH FLAT RIDGING
IN ITS WAKE. MOISTURE AND JET STREAM WILL BE PUSHED TO THE NORTH
KEEPING IT DRY. STILL, TEMPS WILL REMAIN BELOW NORMAL SUNDAY IN THE
WAKE OF SATURDAY'S COLD FRONT.

WITH RIDGING MON/TUES CONTINUED WITH THE DRY FORECAST FOR THE MOST
PART WITH WARMING TEMPERATURES. COULD GO BACK ABOVE NORMAL TUESDAY
AFTERNOON IF THE GFS IS RIGHT. EC IS ABOUT 12 HOURS FASTER WITH THE
NEXT WAVE ARRIVING TUES AFTERNOON WHILE GFS IS MORE WED MORNING.
WITH THE WAVE SHOWING SIGNS OF AMPLIFYING PREFER THE SLOWER GFS
SOLUTION HERE. DUE TO THE UNCERTAINTY LEFT A SLIGHT CHC OF SHOWERS
IN NORTHEAST CALIFORNIA IN CASE EC IS RIGHT.

FOR WED, IT APPEARS THE FIRST WAVE OF A DEEP EAST PACIFIC LOW WILL
AFFECT THE SIERRA. WITH MORE WAVE DROPPING DOWN THE BACK SIDE OF THE
PARENT LOW, THIS INITIAL WAVE WILL BE SHUNTED MORE NNEWD. THEREFORE
KEPT CHC POPS MAINLY IN THE SIERRA FROM TAHOE NORTHWARD WITH WRN NV
DRY EAST OF HWY 95. TEMPS WILL COOL SLIGHTLY WITH THE COLD FRONT
TRYING TO MOVE THROUGH. WALLMANN
&&

.AVIATION...
VFR CONDS ALL TERMINALS THROUGH FRIDAY. AFTERNOON SW-W WINDS WITH PK
GUSTS TO 20-25 KTS. WALLMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY
     NIGHT NVZ002.

     HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON
     NVZ003-005.

CA...WINTER STORM WATCH FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY
     NIGHT CAZ071-072.

     HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON
     CAZ070-073.

&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 4:11 AM PDTHigh Wind WatchREVModoc, Mono35 hr

Nearby

Winter Storm Watches in California, 2012Winter Storm Watches in Nevada, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.